In Practice

Sirolimus-induced lymphoedema

Kagiso G Motse, Mduduzi J Mashabane

Abstract


Sirolimus is an inhibitor of the mammalian target of rapamycin (mTOR), used as an immunosuppressant for solid-organ transplant recipients and patients with autoimmune disorders. We report a case of lymphoedema, a rare complication of sirolimus, and discuss the mechanism of drug action, the adverse effects and the challenges of treating a kidney transplant recipient with this complication in a resource-limited environment. Lymphoedema is a rare complication of sirolimus, and the mechanisms are not completely understood; however, early recognition can prevent permanent disfiguration. This case highlights the need for early recognition of adverse drug effects and further research into their pathophysiology and management.

Authors' affiliations

Kagiso G Motse, School of Clinical Medicine, Faculty of Health Sciences, University of the Witwatersrand, South Africa; Division of Nephrology, Chris Hani Baragwanath Academic Hospital, South Africa

Mduduzi J Mashabane, School of Clinical Medicine, Faculty of Health Sciences, University of the Witwatersrand, South Africa; Division of Nephrology, Chris Hani Baragwanath Academic Hospital, South Africa

Full Text

PDF (62KB)

Keywords

Sirolemus; Lymphoedema

Cite this article

South African Medical Journal 2016;106(9):886-887. DOI:10.7196/SAMJ.2016.v106i9.10636

Article History

Date submitted: 2016-02-05
Date published: 2016-08-02

Article Views

Abstract views: 2079
Full text views: 671

Comments on this article

*Read our policy for posting comments here